alexa
Reach Us +1-504-608-2390
Transfluthrin Poisoning Resulting in Intra Vascular Haemolysis and Methemoglobinemia in G6PD Deficiency-Treatment Challenge | OMICS International
ISSN: 2161-0495
Journal of Clinical Toxicology

Like us on:

Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on Medical, Pharma, Engineering, Science, Technology and Business
All submissions of the EM system will be redirected to Online Manuscript Submission System. Authors are requested to submit articles directly to Online Manuscript Submission System of respective journal.

Transfluthrin Poisoning Resulting in Intra Vascular Haemolysis and Methemoglobinemia in G6PD Deficiency-Treatment Challenge

Anil Sachdev*, Krishna Mohan Gulla, Kanav Anand, Karan Raheja, Neeraj Gupta and Dhiren Gupta

Department of Pediatrics, Institute of Child Health, Sir Ganga Ram Hospital, New Delhi, India

*Corresponding Author:
Anil Sachdev
Department of Pediatrics
Institute of Child Health
Sir Ganga Ram Hospital, New Delhi, India
Tel: +919582273062
E-mail: [email protected]

Received date: April 8, 2015; Accepted date: April 25, 2015; Published date: April 30, 2015

Citation: Sachdev A, Gulla KM, Anand K, Raheja K, Gupta N, et al. (2015) Transfluthrin Poisoning Resulting in Intra Vascular Haemolysis and Methemoglobinemia in G6PD Deficiency-Treatment Challenge. J Clin Toxicol 5:247. doi: 10.4172/2161-0495.1000247

Copyright: © 2015 Sachdev A, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Clinical Toxicology

Case Report

A 14 year old boy presented to Emergency Department, 3 days after, suicidal ingestion of liquid mosquito repellent vaporizer (15 ml, Transfluthrin 0.88% w/w). He developed jaundice, irritability and reddish urine on second day of ingestion. He was admitted to some other hospital on second day of ingestion where he was found have tachypnea and cyanosis which was unresponsive to oxygen therapy. Co-oximetry revealed methemoglobin level of 13.7%. Hence, he was given intra venous methylene blue. Child continued to have tachypnea and cyanosis inspite of methylene blue. Hence, he was referred to our hospital. On admission, examination revealed pulse rate-125 beats per minute, respiratory rate-25 per minute, blood pressure -138/60 mmHg, SpO2-82% on non- rebreathing face mask @ 15 L/min of O2. Glasgow Coma Score (GCS) was 13/15 and had pallor, jaundice, tender hepatomegaly. Cardiovascular and respiratory system examination were essentially normal.

Arterial blood gas (ABG) analysis at admission revealed Ph-7.39, PaO2-175 mmHg, PCO2-34 mmHg, Bicarbonate-19 mEq/L, Lactate-1.9 mmol/L, and methemoglobin-16.3%. Investigations revealed qualitative deficiency of G6PD enzyme, hemoglobinuria, severe anaemia (Hb-3.2 gm/dl) with features of haemolysis in peripheral smear and elevated blood urea nitrogen and creatinine (BUN-34 mg/dL, Cr-1.1 mg/dL) (Table 1) So, double maintenance intravenous fluid, furosemide and soda bicarbonate were given to prevent progression of acute kidney injury secondary to haemolysis.

Time (hours) Outside hospital At admission to author’s hospital(0 hours) 6hrs 9hrs 12hrs 18hrs 24hrs 32hrs
Methemoglobin On co-oximetry 13.7% 16.3% 20.1% 19% 34.3% (plasma exchange) 3% 1.9% 0.4%

Table 1: Depicting the methemoglobin levels of the patient by cooximetry during hospital stay.

Methylene blue could not be given in view of G6PD deficiency. Mega dose of enteral vitamin C (500 mg twice daily), Riboflavin (10mg twice daily), N-Acetyl Cysteine infusion (100 mg/kg/hr) were given. Despite the above management, blood methemoglobin level continued to rise (maximum up to 34.3%) along with clinical deterioration in form of increase in irritability. Hence, urgent plasma exchange was done to reduce the methemoglobin level. Two units of packed red blood cell were transfused due to severe anaemia. After plasma exchange, methemoglobin level decreased to 3% along with clinical improvement (decreased irritability). The trend of methemoglobin during the hospital stay is depicted in Figure 1 and Table 2. On second day of admission, haemolysis subsided and he did not require further transfusion of blood products and plasma exchange. He was shifted to ward on third day.

Hematology  
Hemoglobin 3.2gm/dl
Platelet count 3.6lac/mm3
Total Leucocyte count 20,300/mm3(P-82%,L-10%,M-1%,E-7%)
Peripheral smear Suggestive of hemolysis
G6PD level Qualitative deficiency
Biochemistry  
Na 140mEq/L
K 4.5mEq/L
BUN(Blood Urea Nitrogen) 34mg/dl
Cr(creatinine) 1.1mg/dl
Arterial Blood Gas  
PH 7.39
PaO2(mmHg) 175
PaCO2(mmHg) 34
HCO3(m mol/L) 19
Lactate(m mol/L) 2.1
Coagulation parameters  
PT-INR 0.9
aPTT 32sec

Table 2: Depicting the haematological and biochemical parameters at admission.

clinical-toxicology-plasma-exchange

Figure 1: Graphical representation of methemoglobin levels and effect after plasma exchange.

Discussion

Transfluthrin is a synthetic pyrethroid derivative used as an insecticide. Kerosene is the solvent used in the preparation of liquid mosquito repellent vaporizer. Pyrethroids are about 2250 times more toxic to insects than to mammals because of increased sodium channel sensitivity, smaller body size and lower body temperature. Oral ingestion is the most common route of intoxication. Poor absorption through skin and rapid metabolism to inactive metabolites protects the humans from toxicity. Transfluthrin toxicity in human results in central nervous system (CNS) symptoms like headache, dizziness, drowsiness, status epilepticus. Our patient had irritability as the presenting symptom. It acts by prolonging the opening of sodium channels leading to increased influx of sodium ions and thus hyper-excitation of the nervous system [1,2]. Cardiac dysfunction and lung injury are also reported but rare [3]. There is no specific antidote for transfluthrin toxicity, hence management is only symptomatic and supportive. Gastric lavage was not done as the patient presented after 24 hours of ingestion. Our patient had undiagnosed G6PD deficiency that might have resulted in intravascular haemolysis after exposure to transfluthrin. Plasma exchange therapy, hyperbaric oxygen therapy and ascorbic acid therapies should be considered as second-line treatments for patients unresponsive to methylene blue. Even though, evidence for plasma exchange in literature is limited to case reports, this therapy was given to our patient in view of G6PD deficiency which is a contraindication to administer methylene blue [4,5]. As per our knowledge, no case was reported till date to have precipitated haemolysis secondary to G6PD deficiency and methemoglobinemia after transfluthrin ingestion.

Conclusion

Even though liquid mosquito repellent liquid poisoning is common in children, one has to keep in mind regarding this rare complication of intra vascular haemolysis and methemoglobinemia. Timely referral to a higher centre which has a facility of plasma exchange in suspected methemoglobinemia is required.

References

  1. He F, Wang S, Liu L, Chen S, Zhang Z, et al. (1989) Clinical manifestations and diagnosis of acute pyrethroid poisoning.Arch Toxicol 63: 54-58.
  2. Panwar M, Usha G, Kumath M (2013) Status epilepticus: An association with pyrethroid poisoning.Indian J Crit Care Med 17: 119-120.
  3. Tomlin CA (1994)World Compendium. The Pesticide Manual. Incorporating the Agrochemicals Handbook. 10th edition, Bungay, Suffolk, UK: Crop Protection Publications.
  4. Rees SM, Nelson LS(2004) Dyshemoglobinemias: Emergency Medicine-a comprehensive study guide. 6 th ed. New York: McGraw-Hill.1169-1171.
  5. Yang CC, Wu ML, Deng JF (2004) Prolonged hemolysisamethemoglobinemia following organic copper fungicide ingestion. Vet Hum Toxicol 46: 321-323.
Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Article Usage

  • Total views: 23322
  • [From(publication date):
    April-2015 - Jun 26, 2019]
  • Breakdown by view type
  • HTML page views : 19307
  • PDF downloads : 4015
Top